Tornadoes · United States · North Dakota · 2008

EF0 tornado, Guelph to Glover, North Dakota, May 24, 2008

From Guelph to Glover, this EF0 tornado ran 5.6 miles across Dickey County on May 24, 2008, touching down at 7:50 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 24, 2008
Touchdown
7:50 PM CDT (00:50 UTC)
Lifted
8:00 PM CDT (01:00 UTC)
On the ground
10 minutes
Path length
5.6 miles (9.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Dickey County
Touchdown point
46.061, -98.289
Lift-off point
46.130, -98.226
Record number
0805241850-01

What the Weather Service recorded

In the late afternoon of May 24th, Tornado Watch 352 was issued in anticipation of severe thunderstorms and possible tornadoes developing along and ahead of a strong closed upper level low and associated surface low and cold frontal boundary over southern North Dakota. Numerous severe thunderstorm warnings and tornado warnings were issued. Reports included multiple tornadoes in both Morton and Dickey counties. A National Weather Service storm damage survey was completed in Morton County, and the Dickey County Emergency Manager conducted a storm damage survey in Dickey County.

The Dickey County Emergency Manager conducted a storm survey in the area and found evidence of a weak tornado. Tree branches were broken in parts of tree rows. No other structures were impacted. This was the first of three tornadoes in Dickey County this evening. An EF scale rating of middle EF0 was assigned with estimated wind speeds around 75 mph.

A Dickey County Deputy Sheriff originally reported this tornado and indicated that it was visible only as debris rotating on the ground with little if any visible condensation funnel. The Dickey County Emergency Manager later conducted a storm damage survey. There was minor damage to one side of a farm house near the tornado starting point about 4 miles northwest of Guelph. No other damage was observed as the tornado then remained over open areas. This was the second of three tornadoes in Dickey County this evening. An EF scale rating of higher end EF0 was assigned with estimated wind speeds around 80 mph.

The Dickey County Emergency Manager conducted a storm damage survey. This tornado remained in open areas, uprooting smaller trees and breaking branches. This was the third of three tornadoes in Dickey County this evening. An EF scale rating of middle EF0 was assigned with estimated wind speeds around 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at May 24, 2:46 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 24, 2:46 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT SAT MAY 24 2008

.SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT...

MODELS ARE IN GOOD AGREEMENT CONCERNING SATURDAY AFTERNOON MIDDLE
LEVEL SHORTWAVE/JET STREAK ENERGY PASSING OVER CENTRAL NORTH DAKOTA
WHILE REVOLVING AROUND A CORE UPPER LEVEL LOW IN EASTERN MONTANA. IT
APPEARS THAT THE 12 UTC GFS IS ALONE IN HOW IT HANDLES ASSOCIATED
PRECIPITATION...HOWEVER...SINCE IT EXPANDS THE ONGOING CONVECTION
OVER SOUTH CENTRAL NORTH DAKOTA AND PROGRESSES IT NORTHEASTWARD.
MEANWHILE...BOTH THE 12 UTC NAM AND 00 UTC ECMWF INSIST THAT THE
CONVECTION WILL FIRE OVER CENTRAL SOUTH DAKOTA AND MOVE
NORTHEASTWARD INTO EASTERN NORTH DAKOTA.

AT THIS TIME HAVE CHOSEN TO GO WITH A FORECAST MORE LIKE THE 12 UTC
GFS...SINCE THE 17 UTC SURFACE OBSERVATIONS INDICATE THAT THE
SURFACE COLD FRONT IS ALONG THE SOUTH DAKOTA/WYOMING BORDER AND
EXTENDS SOUTH FROM THERE. THE CONVECTIVE INITIATION POINT SHOULD
BE THE JUXTAPOSITION OF MIDDLE LEVEL SHORTWAVE ENERGY AND THE
SURFACE TROUGH EXTENDING OUT OF SOUTHEAST MONTANA AND INTO THE
NEBRASKA PANHANDLE...WHICH CORRESPONDS WELL TO THE AXIS OF
INSTABILITY AND GREATEST MIDDLE LEVEL HEIGHT FALLS. THE STORM
MOTION VECTOR IS NEARLY DUE NORTH AT 60 KNOTS.

THEREAFTER...EXPECT PRECIPITATION TO PUSH NORTHEASTWARD
TONIGHT...WITH LINGERING SHOWERS A POSSIBILITY ON SUNDAY DUE TO
STEEPENING LAPSE RATES AS DAYTIME HEATING COMBINES WITH COLD MIDDLE
LEVEL TEMPERATURES ASSOCIATED WITH THE MIDDLE LEVEL LOW.
TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE TO AVERAGE IN THE
SHORT RANGE...AND WINDS WILL PRESENT PROBLEMS UNTIL THE NEXT SURFACE
RIDGE PASSES OVER NORTH DAKOTA ON MONDAY EVENING/TUESDAY.

FINALLY...THE NCEP/STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTH DAKOTA UNTIL
10 PM CDT. WHILE NORTH DAKOTA IS NOT INCLUDED IN THE WATCH
AREA...IT IS REASONABLE TO EXPECT SOME OF THE SEVERE CONVECTION
TO CROSS THE BORDER THIS EVENING AND CAUSE HAIL OR HIGH WINDS OVER
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

MODELS IN FAIR AGREEMENT ON THE GENERAL TREND WEDNESDAY THROUGH
FRIDAY. THE MODELS HAVE SPLIT FLOW ALOFT ON WEDNESDAY...WITH THE
FORECAST AREA UNDER THE INFLUENCE OF A BROAD TROUGH...BUT BY
SATURDAY THE MODELS INDICATE THAT WE WILL BECOME UNDER THE INFLUENCE
OF THE NORTHERN FLOW AS AN UPPER LEVEL SHORT WAVE/TROUGH MOVES INTO
CENTRAL CANADA.  OVERALL THIS TREND INDICATES BETTER CHANCE OF
PRECIP AFTER WEDNESDAY...BUT WITH TEMPERATURES NEAR NORMAL.  THIS IS
IN LINE WITH THE PREVIOUS FORECAST SO ONLY MINOR CHANGES MADE.

&&

.AVIATION...

THE SURFACE LOW WAS IN IN THE SOUTHEAST CORNER OF MONTANA THIS
AFTERNOON AND WILL CONTINUE TO MOVE SLOWLY NORTH THROUGH SUNDAY
MORNING. THE SYSTEM IS DEEP AND BROAD WITH SHOWERS TO ITS NORTHWEST
AND SHOWERS AND THUNDERSTORMS TO ITS EAST.  THIS WILL BRING A BROAD
RANGE OF WEATHER CONDITIONS TO EASTERN MONTANA AND NORTH DAKOTA...
WITH HEAVY RAIN AND HAIL POSSIBLE WITH THE THUNDERSTORMS IN SOUTH
CENTRAL AND EASTERN NORTH DAKOTA...AND LIGHT TO MODERATE RAIN AND
FOG IN EASTERN MONTANA AND WESTERN NORTH DAKOTA. STRONG SURFACE
WINDS CAN ALSO BE EXPECTED.

&&

.FIRE WEATHER...

FIRE WEATHER CONCERNS SHOULD BE MINIMAL OVER THE NEXT FEW DAYS. MANY
AREAS OF WESTERN AND CENTRAL NORTH DAKOTA HAVE ALREADY RECEIVED
AROUND A HALF INCH OF PRECIPITATION SATURDAY...WITH MORE SHOWERS
AND/OR THUNDERSTORMS EXPECTED SATURDAY EVENING INTO SUNDAY
MORNING. GIVEN GREENNESS VALUES LARGELY OVER 30 PERCENT AND VERY
RECENT RAINFALL...RANGELAND FIRE INDICES SHOULD REMAIN WELL BELOW
THE VERY HIGH TO EXTREME LEVELS THAT HAVE BECOME COMMON IN NORTH
DAKOTA THIS SPRING. ALL THAT SAID...IT IS STILL IMPORTANT TO NOTE
THAT THUNDERSTORMS ARE FORECAST OVER THE NEXT DAY OR TWO...SO
THERE IS A CHANCE FOR SOME LIGHTENING-INITIATED FIRES OVER THE
WESTERN AND CENTRAL PARTS OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051.

&&

SCHECK/TSW
Hazardous weather outlook, May 24, 3:27 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SAT MAY 24 2008

NDZ002>005-010>013-019>023-025-034>037-042-252030-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-
327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45
MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY
IS IN EFFECT THROUGH THIS AFTERNOON.

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE FOR THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. A FEW OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-252030-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ045>048-050-051-252030-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
327 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45
MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY
IS IN EFFECT THROUGH THIS AFTERNOON.

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. SOME OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING.

CURRENT OBSERVATIONS INDICATE AN AXIS OF MOISTURE EXTENDING FROM
THE CENTRAL PLAINS INTO EXTREME NORTHWESTERN SOUTH DAKOTA...WHERE
THE BEST SURFACE MOISTURE CONVERGENCE ALSO EXISTS. EXPECT A LINE
OF CONVECTION TO FIRE BEFORE 00 UTC ALONG THE PRONOUNCED SURFACE
TROUGH IN WESTERN SOUTH DAKOTA. STORMS SHOULD MOVE NORTH
NORTHEASTERLY AT AROUND 60 MPH...AS THEY QUICKLY DISSIPATE OVER
NORTH DAKOTA DUE TO STABLE AIR ENTRAINMENT. STILL...SOME SEVERE
THUNDERSTORMS ARE POSSIBLE IN THE AREA...WITH WIND SHEAR PROFILES
FAVORING SOME SUPERCELL DEVELOPMENT ALONG THE LINE. ANY SEVERE
WEATHER THAT DOES MOVE OVER THE STATE SHOULD BE OF THE HAIL AND/OR
STRONG WINDS TYPE...SINCE RATHER STABLE LOW-LEVEL THERMODYNAMIC
PROFILES SHOULD PROHIBIT LOW-LEVEL MESOCYCLOGENESIS AND REDUCE
TORNADO FORMATION POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. STAY TUNED FOR THE LATEST
UPDATES AND FOR POSSIBLE CONVECTIVE WATCHES.

SCHECK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

0.8 hours before the tornado, 133 km from the path. May 25, 2008.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 189 joules per kilogram, CIN -53, lifted condensation level 853 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
305 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 12:00Z

11.2 hours after it, 133 km from the path. May 25, 2008.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 57 joules per kilogram, CIN -352, lifted condensation level 1799 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 43 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-352 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Aberdeen (ABR), 73 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 72 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of May 24, 2008

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 242:27 PM CDTEF1Kingfisher, OK2.0150
May 242:45 PM CDTEF2Kingfisher, OK3.0220
May 243:07 PM CDTEF0Garfield, OK2.015$5,000
May 243:45 PM CDTEF0Garfield, OK0.120$10,000
May 244:10 PM CDTEF0Garfield, OK1.0100$20,000
May 244:21 PM CDTEF2Garfield, OK10.01,600
May 244:04 PM MDTEF0Ziebach, SD0.010
May 244:11 PM MDTEF0Ziebach, SD0.010
May 244:11 PM MDTEF0Ziebach, SD0.010
May 245:17 PM CDTEF1Garfield, OK1.080
May 244:18 PM MDTEF0Dewey, SD0.120
May 244:21 PM MDTEF0Dewey, SD0.120
May 244:22 PM MDTEF0Dewey, SD0.120
May 244:24 PM MDTEF0Dewey, SD2.6400
May 245:53 PM CDTEF0Garfield, OK1.31,100
May 246:02 PM CDTEF0Logan, OK1.0100
May 246:03 PM CDTEF0Logan, OK1.050
May 247:38 PM CDTEF0Dickey, ND4.050$10,000
May 247:59 PM CDTEF0Dickey, ND7.9100$10,000
May 248:10 PM CDTEF1Morton, ND5.575$200,000
May 248:20 PM CDTEF0Ransom, ND0.225
May 248:24 PM CDTEF0Morton, ND2.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.